Posted 3/17/2008 2:17 AM (GMT -6)
The "original" form of Ultram (tramadol) was a short acting pain reliever, meaning that it only lasted 4 to 6 hours. The patent has run out for the name brand and it is now relatively inexpensive in the generic form. So, Ortho-McNeil-Janssen Pharmaceuticals, the manufacturer, has not put Ultram ER, a 24 hour time released version on the market. This form might be MUCH more expensive. So, you might want to consider the generic and just take several pills each day.
If the Ultram didn't really cut it for you in he past, why consider going back to it now? If I were you, I'd be looking at Norco, Oxycontin or Fentanyl patches. The patches last for 3 full days, but may be the most expensive of these options. Since the elimination of generic Oxycontin, I don't have any idea what the brand name med would cost because my last refill came from the phamacy's stockpile. Here's what I can tell you about these three meds.
NORCO - This is probably the least expensive of the options I mentioned as it is readily available in generic form. It is Hydrocodone and acetaminophen (tylenol). These are the same ingredients in Vicodin, however, Norco comes in a higher dose. Vicodin usually comes as 5mgs/325mgs & 7.5mgs/325mgs, but Norco can be dispensed as 10mgs/325mgs. There are also doseages with higher amounts of acetaminophen too but this is only in there because it potentiates the action of the hydrocodone and I'm not too sure if you (rather, I) benefit from the additional tylenol. Your Doc might also be familiar with the name Lortab which is also Hydrocodone and tylenol and also comes in the 10mgs dose. Both of these can also be given in a liquid, for those who have trouble swallowing pills.
Oxycontin is usually the next step up the ladder when it comes to pills. I started out on 10 mgs twice a day and then bumped up to 20mgs and then 40mgs. I expect that I may bump up again soon because it's just not helping all that much right now. This med has been very effective for me and I'd be lost without it. Unfortunately, it's one of the most abused medications. It's not that it's any more addictive than other narcotics, but just a matter of the time release which can be broken by chewing or crushing the tablet so that the full dose is released all at once, resulting in a high. In the 3 years that I've taken Oxy, I've never once done that. Anyway, because of the abuse, many Docs are afraid to script Oxy and it's mostly given out by PM Docs.
The greatest benefit of Oxy is that the time release allows us a full 12+ hours of pain relief. I no longer need to stop, take a pill and wait for it to kick in while in the middle of trying to do something. I don't try to get up and discover that my meds have worn off and I am now in excrutiating pain and most imoportantly, I can get a full hours of sleep. My need for a longer acting med and a decent night of sleep was the motivating factor behind my first visit to the PM Doc.
The other great benefit to Oxy is that it does seem to last for slightly longer than the 12 hours per day. This means that if I take my meds on time (not late) I don't get that drop off of meds and increase in pain that happens with the shorter acting pain meds. This roller coaster effect can actually lead to more pain because once the pain is there, it is harder to treat. With the continuous meds, I am able to keep my overall pain level lower.
Many people have done well with the Fentanyl patches. I never got far enough into them to know if I would be among them. I started on the 25mcg patch, but that wasn't nearly enough to address my pain. One of the effects of my illness is excessive night sweats and that made it very difficult to keep a patch in place for 3 full days. I would just about sweat them off and I didn't want to continue on them after the first month. I would have ended up needing to change the patches early too many times and then be in a situation where I need to explain this. I am WAY too old to feel like a child called into the principal's office!
Although most narcotics have CNS effects and can cause mood swings, Fentanyl is well known for causing bad mood swings that turn the sweetest person into a nasty WITCH. Before starting the patches, talk to someone close to you, who you see everyday, about this and agree to come off them if this person tells you that they are seeing a nasty streak. To be forewarned is to be forearmed!
I hope you find whatever will be best for you.